The New York State Department of Health is investigating vitamin E oil as a possible cause of the mysterious, severe respiratory illnesses linked to vaping.
In the meantime, multiple health organizations, including the Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA), who are conducting their own investigations, are urging people to stop using vaping products — whether they contain cannabis or nicotine.
As many as 450 possible cases of vaping-related pulmonary illnesses have been reported in 33 states and one U.S. territory, according to The Washington Post and NPR. That’s double what the CDC reported just last month. Three people — one in Illinois, one in Oregon, and, as of Friday, one in Indiana — have died.
The New York State Department of Health, which has zeroed in on high levels of vitamin E in some vaping products, released a statement on Thursday, saying: “Laboratory test results showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. At least one vitamin E acetate containing vape product has been linked to each patient who submitted a product for testing.”
The state department noted that vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products. They also said that vitamin E oil was not seen in the nicotine-based vaping products they tested. However, according to the Wall Street Journal, while most cases have been cannabis-related, there are also cases of severe lung damage in people using e-cigarettes with nicotine.
Vitamin E, which is an antioxidant, is typically considered a safe vitamin when ingested or applied to skin. But investigators are trying to determine whether inhaling it through vaping products may be harmful. “We haven’t looked at the toxicity of vitamin E in the lungs,” Laura Crotty Alexander, an associate professor of medicine, specializing in lung inflammation and e-cigarette research, at the University of California at San Diego’s School of Medicine, told the Washington Post. “The lungs are designed to exchange gas molecules; they’re not designed to be exposed to other chemicals.”
That said, vitamin E acetate is likely not the only culprit behind these unexplained respiratory illnesses. The CDC said in a statement that there isn’t a single product that’s been linked to all cases of lung disease, noting, “It is too early to pinpoint a single product or substance common to all cases.”
In a tweet thread on Friday, the FDA commissioner, Ned Sharpless, MD, said that the agency’s investigation into these respiratory illnesses and deaths is “a top priority” and that the FDA is “leaving no stone unturned in following potential leads.”
“The FDA is analyzing these for a broad range of chemicals but no one substance, including Vitamin E acetate, has been identified in all of the samples tested,” said Sharpless in a CDC statement. “Importantly, identifying any compounds present in the samples will be one piece of the puzzle but won’t necessarily answer questions about causality, which makes our ongoing work critical.”
More information is needed about the products used, where they were obtained & what substances they contain. We urge consumers to avoid buying vaping products from the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores.— Dr. Ned Sharpless (@FDACommissioner) September 6, 2019
In the meantime, the FDA, as well as the CDC, are urging people not to use vaping products during the investigation, as well as “avoid buying vaping products from the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores.”
"The cases of pulmonary illnesses associated with vaping are continuing to rise across New York State and the country," New York state health commissioner Howard Zucker, MD, said in the statement. "We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms. In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue."
If you or someone you know uses vape products and experiences symptoms such as cough, shortness of breath, chest pain, nausea, vomiting, diarrhea, fever, headache, fatigue or weight loss, contact a healthcare provider immediately.
Read more from Yahoo Lifestyle: